[Skip to Content]
[Skip to Content Landing]
Views 637
Citations 0
Observation
July 11, 2019

Bilateral Mydriasis and Serous Retinal Detachments Associated With Ipilimumab and 6-Melanoma Helper Peptide Vaccine for Cutaneous Melanoma

Author Affiliations
  • 1Department of Ophthalmology, University of Virginia, Charlottesville
  • 2Department of Hematology/Oncology, University of Virginia, Charlottesville
JAMA Ophthalmol. 2019;137(9):1088-1090. doi:10.1001/jamaophthalmol.2019.2451

Ipilimumab immunotherapy is increasingly used in the treatment of metastatic melanoma. By selectively inhibiting cytotoxic T-lymphocyte–associated antigen 4, ipilimumab promotes T-cell activation.1 Melanoma vaccines harboring melanocyte-specific antigens, such as melanoma antigen recognized by T cells 1, glycoprotein 100, tyrosinase, and melanoma-associated antigen, can amplify a T-cell population that is targeting melanoma tumor cells.2 However, immune-related adverse events (IRAEs) can arise in other tissues expressing these antigens. An IRAE often presents 3.1 to 11.0 weeks after initiation of treatment and can include endocrine dysfunction, colitis, dermatitis, hepatitis, and arthritis.1,3 Less frequent yet serious IRAEs involving cardiovascular, respiratory, hematologic, neurologic, and ophthalmologic systems have also been documented.1,3 Ocular IRAEs are reported in 1% to 6% of patients, predominantly manifesting as dry eye.3 Herein, we present the case of a patient with stage IIIA melanoma who developed an immune-associated reaction of bilateral mydriasis along with bilateral serous retinal detachments while participating in a clinical trial of the treatment of cutaneous melanoma with adjuvant ipilimumab and 6-melanoma helper protein vaccine.

×